Question: ALS Treatment

ResTech

Forum Asst. Chief
888
1
0
I am doing my cardiology class now and was thinking of this scenerio on my way to work.

43 y/o male with hx of CAD, HTN, and MI x2 (inferior & lateral wall). Pt. presents with CP, dyspnea, diaphoresis, pallor, and a real crappy appearance. Lungs reveal crackles throughout and heart failure is obvious. B/P is 102/70, HR is 98 in pt. is in severe respiratory distress.

During assessment pt. CODES and is shocked x1 with a ROSC. Post-resuscitation pt. remains unconscious and needing ventilatory support, B/P is now 80/50 with HR of 70 and showing a sinus rhythm with occasional PVC's.

Question:
Prior to arrest the treatment for this pt. would have consisted of O2, NTG, MS, ASA, and Furosemide for CHF and MI diagnosis. But since pt. is now hypotensive post-arrest you can't give the NTG and I would be hesitant to give the MS and Furosemide due to fear of decreasing B/P even further causing an even more decrease in perfusion. And you could'nt give a bolus of fluid since you know the pt. was in failure prior to arresting.

So my action would be to start a Dopamine infusion and run at 7-10mcg/kg/min to improve B/P and perfusion and then if the pt. responds well to the Dopamine with a decent pressure to go ahead and give the NTG, MS, and Furosemide to treat the heart failure and reduce overall workload of the heart to stabilize the pt.

Would this be the correct pharmacological treatment for this pt. scenerio? I don't have class til Monday and was really wondering so any feedback would be awesome. Thanks.
 

Tigar

Forum Probie
12
0
0
First and formost....Airway, secure the airway (ie,.... ET your already using a BVM) and then confirm placement. Did you get a 12Lead and 15LEAD before pt coded? What's it showing? If not You may or may not have time to get one now. Second, did you get in ONE line? Your giving fluids to some degree. Keep in mind don't let that line go crazy watch it carefully! Our protocol allows the SysP to be 90 or greater for MS NTG and Lasix. Dopamine starts at 2-5mcg/kg/min per our protocol. Protocols vary from service to service. Yes the pt is CHF. But that extra fluid is partly causing the present situation. The pt needs the lasix whether it is in your rig or in the ER. The pt will get Lasix. I would lay off the MS and NTG until the pt is awake and......has improved their BP. Hope this helps
 

rescuecpt

Community Leader Emeritus
2,088
1
0
I agree with the dopamine and lasix. MS is rarely given for cardiac around here, usually because by the time you get the ok from medical control (all narcs are medical control options, not standing orders here), you're usually at the ED's back door. Our protocol for nitro is 120 but can be overridden by Medical Control. In my world (critical care EMT) I would have been on the phone with Medical Control within 20 minutes of patient contact for this. I believe they want medics to do the same around here, but medics have a few more standing orders than I do.
 
OP
ResTech

ResTech

Forum Asst. Chief
888
1
0
Hey... thanks guy's for your input. Our protocols in PA are pretty liberal and allow us to do alot without online MC. Morphine is a standing order drug is is given pretty often here.

And my mistake, Dopamine per our protocol for cardiogenic shock is also 5mcg/kg/min and titrated to desired B/P. This is a quick reply while at work.... I pasted our CHF protocol below if interested.

Again, thanks.


PROTOCOL 68
CONGESTIVE HEART FAILURE/PULMONARY EDEMA
APPLICABLE TO:
Shortness of breath with signs/symptoms such as ankle edema, tachycardia, gurgling respiration, rales at lung bases,
or history of heart disease.
EXCEPTIONS:
Untreated Airway Obstruction or Ventilatory Failure (PROTOCOL 62)
Cardiac Dysrhythmias (PROTOCOL 63)
Systolic BP <100 - Cardiogenic Shock (PROTOCOL 64)
Suspected Allergic Reaction/Anaphylaxis (PROTOCOL 66)
Asthma/COPD (PROTOCOL 67)
PROTOCOL
1. Perform patient assessment.
2. Monitor EKG and obtain VITAL SIGNS.
3. MANAGE AIRWAY and ASSIST RESPIRATIONS as necessary. If ventilatory
failure occurs or mental status deteriorates, consider intubation.
4. Administer OXYGEN at 100% by mask.
5. Initiate IV of NORMAL SALINE or LACTATED RINGERS at KVO rate.
6. Maintain patient in Hi-Fowler POSITION.
7. NITROGLYCERIN 0.4 mg SL.1,2
--May repeat every 5 minutes to maximum of 3.
8. For critical patients with impending respiratory failure:
--FUROSEMIDE (LASIX) 40-100 mg IV.3
--MORPHINE SULFATE (MS) 2.0-5.0 mg IV push as required to relieve
dyspnea and or discomfort, titrated to effect.3
NOTE: THE TERM "MS" WILL BE USED AT ALL TIMES WHEN REFERRING
TO MORPHINE SULFATE BY MEANS OF RADIO COMMUNICATIONS.
* * * * * * * * * * * * * CONTACT MEDICAL COMMAND * * * * * * * * * * * * * * * *
9. For patients who fail to improve, or for less severe patients, contact Medical
Command.
10. Transport patient according to Regional Protocol.
APPROVED:
Pennsylvania Department of Health
Updated: 10 July 2001
PROTOCOL 68
NOTES:
1. After initial sublingual nitroglycerin consider application of topical nitroglycerin paste as per ALS
Medical Director Policy.
2. The administration of nitroglycerin is to be considered CONTRAINDICATED in any
patient having taken VIAGRA (or other medications with similar action) within 24 hours of
ingestion. Chest pain control in these patients is to be achieved with morphine sulfate and oxygen.
3. Nitroglycerine, Lasix, and Morphine Sulfate should not be used in patients with a systolic blood pressure less than 100.
 

GFD940

Forum Probie
25
0
0
Fortunately, this scenario is not overly common, and when it does happen it is BAD! An important point to remember is that ANY Tx we do in the field is not definitive. The only definitive Tx for this pt. is the cath lab.

Generally, pts. that present in CHF are hypertensive. A pt. that is having an anterior MI may present like this.

A pt. that is having an inferior MI can present with hypotension and may "bottom out" with NTG. These pts. need lots of fluid. As a doctor told me "Failure can be treated easily, no perfusion can't."

A pt. that presents as in your scenario likely has severe blockage in the left anterior descending coronary artery, AKA the Widowmaker. A wide area of the heart is affected by this. This pt. needs to go to the cath lab ASAP.
 

Firechic

Forum Lieutenant
195
0
16
Return of spontaneous circulation = ROSC
 

Top